Kentucky, 2022

Flash Flooding and Flooding in Kentucky, April 12 to 14, 2022

April 12 to 14, 2022 · NWS PAH · 5 events in 4 counties and zones

Isolated flash flooding of roads occurred due to persistent thunderstorms with very heavy rainfall. Minor flooding ensued on the Little River at Hopkinsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated flash flooding of roads occurred due to persistent thunderstorms with very heavy rainfall. Minor flooding ensued on the Little River at Hopkinsville. A 500 mb shortwave ejected eastward atop relatively stable low levels. Steep mid-level lapse rates promoted strong thunderstorm development. Precipitable water values were around 1.25 inches, contributing to torrential rainfall rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 12, 2:56 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 12, 2:56 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
356 AM CDT Tue Apr 12 2022

.SHORT TERM...(Today through Thursday night)
Issued at 355 AM CDT Tue Apr 12 2022

At 2am CDT, the mean surface frontal boundary stretched from just
south of Poplar Bluff to Paducah and Owensboro KY. Still
anticipate some dense fog in the southeast Missouri foothills into
Perryville MO and Carbondale IL northwest of this boundary through
daybreak.

The short term concern across the Purchase area of west Kentucky
through 12z Tuesday will be training of thunderstorms along the
frontal zone within a channeled area of mid-level vorticity. Even
though the convection has been moving east since midnight, there
continues to be some backbuilding toward the MS river near the
Ballard/Carlisle Co line, suggesting some potential for low-land
flooding through daybreak.

As ridging develops in advance of the large scale trough in the
central Intermountain west region, the frontal boundary will
continue to work north/northeast through the morning, with
isolated shower and thunderstorm development translating northward
along the retreating shear axis to the north. By mid-afternoon and
into the early evening, capping aloft should suppress any
significant convective activity over most of the WFO PAH forecast
area.

Shortly after dark, the advertised displaced shortwave over Texas
(southeast of the the main trough axis in the Plains) this
morning will rotate northeast through the Lower Mississippi
Valley, generating lift and instability for showers and
thunderstorms over southeast Missouri at or shortly after sunset.
Initial mid-level lapse rates around 00z Wednesday may support a
brief period of strong to severe storms in southeast MO shortly
after dark.. There will be sufficient CAPE (1000-1200 J2/kg2),
surface- based helicity, downdraft CAPE (near 200 J2/kg2), drier
air aloft and favorable lapse rates near 6C/km between 00z-03z
Wednesday for isolate strong/severe storms with hail and locally
damaging winds. The only limiting factor will be shear values
holding near 25-30 knots during that time.

As low level and mid-level lapse rates become marginalize during
the late evening and overnight hours, anticipate a general
expansion of the showers and thunderstorms across the rest of the
WFO PAH Forecast area overnight, with the better chances along
the northeast quadrant of the northeast moving shortwave moving
through the area.

The big forecast challenge will be in the 12z-15z (7 am - 10 am)
Wednesday time frame, as the progressive trough axis approaching
the western MO border starts to take on a negative tilt, enhancing
lift across Missouri, and sharpening the frontal zone and
pressure gradient over Missouri. The degree of antecedent cloud
cover and boundary layer destabilization will generate new
convection over southeast MO near or shortly after daybreak as a
pre-frontal trough develops over south central MO. Kept a mention
of severe in shortly after daybreak over southeast MO for this
reason. Low level shear in this area doubles to near 45 knots in
the 0-3 km layer.

There may be enough time for differential heating between 17z-20z
(Noon-3pm)Wednesday to generate discrete supercells along and
just ahead of the main cold front entering into the WFO PAH
forecast area between 4pm and 5pm Wednesday. As the main cold
front accelerates eastward during the evening on Wednesday, a
significant squall line with embedded QLCS circulations will
increase significantly. Given the 40-60 knot bulk shear, sharp
lapse rate gradients along and ahead of the front, decent
downdraft CAPE values in excess of 600 J/kg2, anticipate vigorous
and organized updraft/downdrafts along the line capable of
producing significant damaging winds and intermittent tornadic
circulations, as well as some impressive hail between one and two
inches. The Canadian and European models, as well as the recent
CAM guidance continue to suggest a decent severe weather potential
for Wednesday afternoon and evening. Agree with the recent SPC
mid-range and short term convective outlooks for the Wednesday
event.

Dry conditions should move into place following the frontal
passage shortly after midnight Wednesday night and continue
through the day on Friday.

.LONG TERM...(Friday through Monday)
Issued at 355 AM CDT Tue Apr 12 2022

Considerable uncertainty exists through much of the long term period
due to rather high model variability.

The period begins with the deep upper low continuing to spin across
Ontario, Canada. South of this feature, more of a zonal flow will be
in place for our region. A weak disturbance is advertised by some
guidance moving into our region Friday night into Saturday as a
frontal boundary moves through. However, the amount of moisture
return ahead of it and strength of the disturbance differ
considerably amongst ensemble data. For now the slight to low chance
PoPs seem reasonable.

As we head into Sunday and especially Monday, WPC cluster analysis
diverts indicating a few differing solutions are at play. Ensembles
vary on how to handle shortwave energy moving from the Pacific
Northwest into the center of the country. The main discrepancy is
whether to carve out a deeper trough over the Middle Mississippi
Valley or to keep a much weaker wave in place that primarily
translates across the northern part of the CONUS. ECMWF ens data
tends to favor the more amplified solution, while GEFS favors the
latter scenario. Both offer a decent chance for precipitation for
our area early in the week, just timing differences exist. The more
significant difference between the two would reside with just how
chilly temperatures may get by Mon-Tues of next week. The more
amplified solution would lead to a possibility of lows once again
dipping into the 30s.

&&

.AVIATION...
Issued at 1201 AM CDT Tue Apr 12 2022

Numerous showers and thunderstorms will stream eastward mainly
across KPAH for the next several hours. IFR ceilings are expected
to develop over the entire region overnight, and by morning, there
could be quite a bit of drizzle with MVFR visibilities and LIFR
ceilings. Conditions should improve in the afternoon, but VFR may
be a stretch even in the evening. South winds will kick back in
around 18Z and increase further in the evening. The next round of
SHRA/TSRA may reach KCGI and KPAH just before the end of this
period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ084.

MO...Dense Fog Advisory until 9 AM CDT this morning for MOZ076-086-
     087-100-107>109.

IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...SP
AVIATION...DRS
Hazardous weather outlook, Apr 12, 3:14 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
414 AM CDT Tue Apr 12 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
414 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Dense Fog Advisory remains in effect for the southeast Missouri
Foothills northeast to Perryville Missouri and Carbondale Illinois
through 9 am this morning. Please refer the Dense Fog Advisory for
further details.

Isolated thunderstorms will be possible across the outlook area
today. Any storms that develop today should remain below severe
limits.

Thunderstorms will increase from the southwest around or after
sunset tonight over parts of southeast Missouri and expand across
the remainder of the outlook area overnight. A few thunderstorms
may approach severe limits over southeast Missouri during the
early evening hours. Locally damaging winds and hail will be the
primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated Strong to severe thunderstorms may develop as early as
daybreak over southeast Missouri Wednesday morning. However, the
greatest coverage of severe thunderstorms in the outlook area will
be Wednesday afternoon and evening along and ahead of a cold
front.

Damaging winds of 60 to 70 mph, large hail up to two inches, and
isolated tornadoes will all be possible with isolated storms that
develop along and ahead of a squall line Wednesday afternoon.
Some embedded tornadoes can also be expected within the line of
thunderstorm Wednesday afternoon and evening.

Torrential rainfall with these thunderstorms may produce very
brief overland flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation may be required throughout the day on
Wednesday and into Wednesday evening.

Smith

The radar

The Paducah radar (KPAH), 20 km away, was scanning. The volume nearest the first event began at 10:00 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, McCracken

When
April 12, 4:00 AM CST to 12:00 PM CST
Where
McCracken County, Hardmoney to 2.03 mi ESE of Lone Oak
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -88.600

A few state roads were closed by flash flooding of creeks. Kentucky Highway 994 was closed south of Lone Oak, Kentucky 339 was closed in the Mayfield Creek bottoms near Melber, and Kentucky 349 was closed near the Graves County line.

Flood, Carlisle

When
April 12, 4:30 AM CST to April 14, 8:30 PM CST
Where
Carlisle County, 1.99 mi SSW of Magee Spgs to 1.65 mi ENE of Bardwell
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.895, -88.937

U.S. Highway 62 was closed in the West Fork Creek Bottoms area between Bardwell and the Highway 121 intersection. This is in the Mayfield Creek watershed.

Flash Flood, Marshall

When
April 12, 5:10 AM CST to 12:00 PM CST
Where
Marshall County, 1.55 mi NW of Harvy to 1.46 mi WNW of Harvy
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.834, -88.442

Kentucky Highway 1949 was closed at the Interstate 69 tunnel and the Smith Creek bridge.

Flood, Marshall

When
April 12, 6:00 AM CST to April 14, 8:00 PM CST
Where
Marshall County, 1.17 mi NNW of Dogtown to 0.85 mi NW of Dogtown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.867, -88.325

Kentucky Highway 1462 was closed at the Clarks River bridge due to flooding of the Clarks River.

Flood, Christian

When
April 12, 10:15 AM CST to 2:45 PM CST
Where
Christian County, Hopkinsville Arpt to 1.43 mi NE of Hopkinsville Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.850, -87.450

Minor flooding occurred on the Little River at the Hopkinsville river gage on the Highway 68 Bypass. A few streets and some farmland began to flood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013335, 1013333, 1013337, 1013338, 1013613.